Missouri, 2009

Flash Flood and Hail in Missouri, July 13, 2009

July 13, 2009 · NWS SGF · 6 events in 3 counties and zones

A complex of thunderstorms developed over eastern Kansas and moved eastward over the Missouri Ozarks. As the storm complex moved over the region, hail to the size of half dollars, winds up to 70 mph and flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A complex of thunderstorms developed over eastern Kansas and moved eastward over the Missouri Ozarks. As the storm complex moved over the region, hail to the size of half dollars, winds up to 70 mph and flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 13, 1:41 AM CST, 1 minute earlier.

Area forecast discussion, Jul 13, 1:41 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 AM CDT MON JUL 13 2009

.DISCUSSION...

FOR THE THIRD NIGHT IN A ROW...CONVECTION HAS DEVELOPED ALONG A LOW
LEVEL ZONE OF BAROCLINICITY POSITIONED FROM CENTRAL KANSAS INTO
SOUTHWEST MISSOURI.  STRONG TO SEVERE THUNDERSTORMS HAD FORMED INTO
A BROKEN NORTHWEST TO SOUTHEAST LINE...AND WILL IMPACT PORTIONS OF
SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS MORNING.  THE
ENVIRONMENT OVER THE REGION FEATURED MIXED LAYER CAPES ON THE ORDER
OF 2000 J/KG...WITH ABOUT 30-35 KNOTS OF DEEP LAYER SHEAR.
LARGE HAIL UP TO THE SIZE OF QUARTERS AND MARGINALLY SEVERE WIND
GUSTS CAN NOT BE RULED OUT THIS MORNING...FOR AREAS MAINLY ALONG AND
SOUTHWEST OF A LINE FROM NEVADA TO WEST PLAINS.

FOR THIS REASON...I HAVE THE HIGHEST POPS PLACED OVER THE
SOUTHWESTERN SECTIONS OF THE CWA.  CENTRAL MISSOURI WILL LIKELY
REMAIN DRY TODAY AS THIS REGION WILL EXPERIENCE SIGNIFICANT MID
LEVEL DRYING.  THIS DRIER AIR ALONG WITH COOLER SURFACE TEMPERATURES
FROM CONVECTIVE DEBRIS WILL ELIMINATE THE CHANCE FOR AFTERNOON PULSE
THUNDERSTORMS IN CENTRAL MISSOURI.

FOR TONIGHT...CENTRAL MISSOURI MAY FINALLY GET SOME CONVECTION AS
THE WRF SOLUTION SUGGESTS THAT THE FRONTAL SYSTEM WILL SHIFT A
LITTLE FURTHER NORTH THIS EVENING.  PARCEL MOVEMENT PERPENDICULAR TO
THIS ZONE OF BAROCLINITY WILL ALLOW THEM TO REACH THE LEVEL OF FREE
CONVECTION...MOST LIKELY OVER EAST CENTRAL KANSAS...INTO CENTRAL AND
SOUTHWEST MISSOURI.  THE GFS DOES NOT SHOW THIS SIGNAL...AND HAS
STRUGGLED WITH THIS CONVECTIVE REGIME OVER THE LAST SEVERAL
NIGHTS...THEREFORE HAVE POP VALUES LEANED CLOSER TO THE WRF GUIDANCE
FOR TONIGHT.

AS WE HEAD INTO TUESDAY...A MAJOR SYNOPTIC CHANGE WILL OCCUR AT THE
SURFACE...AS THE FRONTAL SYSTEM WILL FINALLY SHIFT NORTHWARD INTO
THE CORN BELT.  THIS WILL ALLOW MUCH WARMER AIR TO SPREAD INTO THE
ENTIRE CWA...CAUSING AFTERNOON READINGS TO WARM BACK INTO THE MID TO
UPPER 90S.  A HEAT ADVISORY MAY BE NEEDED ON TUESDAY...WILL ALLOW
LATER SHIFTS TO DETERMINE WHICH COUNTIES WILL NEED THE ADVISORY.

THE GOOD NEWS IS THAT THE UPPER LEVEL PATTERN WILL ALSO EXPERIENCE A
CHANGE AS THE SUMMERTIME HIGH RETROGRADES INTO THE DESERT SOUTHWEST.
NORTHERLY FLOW WILL EVOLVE OVER THE EASTERN PLAINS AND OZARKS
REGION...AND WILL ALLOW A DRY CONTINENTAL AIRMASS TO ADVECT OVER THE
AREA...CREATING COOLER TEMPERATURES AND MUCH LESS HUMIDITY.  AS A
MATTER OF FACT...AFTERNOON HIGHS ARE NOW FORECASTED TO BE IN THE MID
80S THURSDAY THROUGH SUNDAY.

THERE MAY BE AN EPISODE OF STRONG TO SEVERE CONVECTION AS THIS
CONTINENTAL AIR APPROACHES IN THE FORM OF A COLD FRONT.  WITH THE
SUMMERTIME AIR AND ITS RICH MOISTURE LEVELS IN PLACE...THIS FRONT
COULD PRODUCE A POTENT ROUND OF NORTHWEST FLOW CONVECTION...SOMETIME
DURING THE WEDNESDAY/THURSDAY TIME FRAME.

CRAMER

&&

.AVIATION...

THERE ARE MULTIPLE AVIATION CONCERNS INTO EARLY MONDAY MORNING. A
BAND OF STRATUS IS INDEED BEGINNING TO DEVELOP ACROSS CENTRAL
MISSOURI. LATEST SHORT TERM MODEL GUIDANCE HAS THIS DECK EXPANDING
INTO THE KSGF AREA...WHICH MAKES SENSE GIVEN WEAK UPSLOPE FLOW
ALONG THE PLATEAU. CEILINGS WITH THIS DECK WILL BE IN THE IFR
RANGE. AM STILL NOT CERTAIN THIS DECK WILL REALLY GET ESTABLISHED
AT KSGF AS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST
MISSOURI LATE TONIGHT. THEREFORE WENT WITH A TEMPO GROUP FOR IFR
CEILINGS AT KSGF. THINK THE LOW CLOUDS WILL STAY OUT OF KJLN. THE
THUNDERSTORMS ARE EXPECTED TO IMPACT BOTH KJLN AND KSGF LATE
TONIGHT AND EARLY MONDAY MORNING. WENT WITH A TEMPO GROUP FOR
THESE STORMS AS TIMING IS STILL SOMEWHAT IN QUESTION. ONE FINAL
IMPACT WILL BE HAZE...WHICH MAY DROP VISIBILITIES INTO THE HIGHER
END MVFR RANGE OVERNIGHT AT KSGF.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 12, 10:03 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1103 PM CDT SUN JUL 12 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1103 PM CDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AS A LOW LEVEL
  JET STREAM SHIFTS INTO SOUTHERN MISSOURI. ENOUGH INSTABILITY
  AND WIND SHEAR WILL BE PRESENT FOR A FEW STRONG TO SEVERE
  THUNDERSTORMS. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO
  60 MPH WILL BE THE MAIN THREATS WITH ANY STRONGER STORMS. HEAVY
  RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.

  PATCHY FOG WILL ALSO BE POSSIBLE LATE TONIGHT ACROSS CENTRAL
  MISSOURI. AT THIS TIME...WIDESPREAD DENSE FOG IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  SCATTERED STRONG THUNDERSTORMS ARE EXPECTED MONDAY...ESPECIALLY
  ALONG AND EAST OF A LINE FROM NEVADA...TO SPRINGFIELD...TO
  BRANSON. WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF PENNIES
  WILL BE POSSIBLE WITH A FEW STORMS.

  THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL MISSOURI AND THE
  EASTERN OZARKS TUESDAY...AND ACROSS THE ENTIRE OUTLOOK AREA
  WEDNESDAY AND THURSDAY. THE EXACT TIMING OF THESE PERIODS OF
  THUNDERSTORMS REMAINS UNCERTAIN.

  HEAT INDEX VALUES AT OR ABOVE 100 DEGREES WILL BE POSSIBLE
  MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Jul 13, 1:22 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 AM CDT MON JUL 13 2009

KSZ101-MOZ088-130800-
CHEROKEE KS-JASPER MO-
222 AM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE AND WESTERN JASPER
COUNTIES UNTIL 300 AM CDT...

AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR WEST MINERAL...OR 3 MILES
SOUTHWEST OF CARONA...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  STIPPVILLE AND SKIDMORE BY 230 AM CDT.
  COLUMBUS BY 235 AM CDT.
  CRESTLINE AND NEUTRAL BY 245 AM CDT.
  GALENA...RIVERTON AND LOWELL BY 255 AM CDT.

LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...BAXTER SPRINGS...CARL
JUNCTION...CARONA...COLUMBUS...CRESTLINE...GALENA...LAWTON...
LOWELL...NEUTRAL...NORTHWESTERN JOPLIN...ORONOGO...RIVERTON...
ROSELAND...SCAMMON...SHERMAN...SHERWIN...SKIDMORE...STIPPVILLE...
WACO...WEIR AND WEST MINERAL.

DSA

The radar

The Springfield radar (KSGF), 93 km away, was scanning. The volume nearest the first event began at 07:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Jasper

When
July 13, 1:42 AM CST
Where
Jasper County, 0.55 mi E of Carterville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.150, -94.440

Hail, Newton

When
July 13, 2:05 AM CST
Where
Newton County, Racine
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.900, -94.530

Thunderstorm Wind, Newton

When
July 13, 2:05 AM CST
Where
Newton County, Racine
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
36.900, -94.530

Severe thunderstorm winds produced minor roof damage to three homes and two barns. The severe winds also downed numerous large tree limbs and power lines.

Thunderstorm Wind, Newton

When
July 13, 2:25 AM CST
Where
Newton County, Neosho
Measured
58 kt (67 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
36.870, -94.370

Severe thunderstorm winds damaged the doors at a Lowe's and downed several power lines.

Thunderstorm Wind, McDonald

When
July 13, 2:45 AM CST
Where
McDonald County, Powell
Measured
58 kt (67 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.620, -94.180

Severe thunderstorm winds downed a large tree which fell across state Highway E causing a blockage to traffic.

Flash Flood, Newton

When
July 13, 5:00 AM CST to 11:00 AM CST
Where
Newton County, 0.6 mi WSW of Neosho Arpt to 0.19 mi WSW of Neosho Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.816, -94.390

Training thunderstorms produced heavy rainfall and flooding across Highway D south of Neosho.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187427, 187428, 188298, 188293, 188294, 188431.